Econometrica: Jul 2001, Volume 69, Issue 4
Necessity of Transversality Conditions for Infinite Horizon Problems
Takashi KamihigashiThis paper studies necessity of transversality conditions for the continuous time, reduced form model. By generalizing Benveniste and Scheinkman's (1982) “envelope” condition and Michel's (1990) version of the squeezing argument, we show a generalization of Michel's (1990, Theorem 1) necessity result that does not assume concavity. The generalization enables us to generalize Ekeland and Scheinkman's (1986) result as well as to establish a new result that does not require the objective functional to be finite. The new result implies that homogeneity of the return function alone is sufficient for the necessity of the most standard transversality condition. Our results are also applied to a nonstationary version of the one‐sector growth model. It is shown that bubbles never arise in an equilibrium asset pricing model with a nonlinear constraint.
Log In To View Full Content